MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0312
Medical Device Problem Codes Detachment Of Device Component (1104); Inadequacy of Device Shape and/or Size (1583); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly and the pull wire was advanced distally past the distal detachment tip (ddt).The inner diameter (id) of the ddt and outer diameter (od) of the pull were measured and found to be within specification.Conclusions: evaluation of the first ruby coil revealed that the embolization coil was detached and the pull wire was advanced distally past the ddt.If the device is forcefully retracted against resistance, the pusher assembly may elongate enough so that the pull wire will retract from the ddt effectively detaching the coil.The pull wire and ddt were measured to be within specification.The embolization coil was not returned so the proximal constraint sphere could not be measured.Evaluation of the second ruby coil revealed that the stretch resistant wire (sr wire) was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.The root cause of resistance could not be determined.The lantern identified in the complaint was used to complete the procedure, but was not returned for evaluation.Therefore, the root cause of the resistance contributing to the reported failures could not be determined.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00977.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician retracted to remove a ruby coil from a lantern delivery microcatheter because the ruby coil was the wrong size.However, upon retraction, the physician felt resistance and the ruby coil unintentionally detached.The lantern was therefore removed with the ruby coil inside.The physician then reinserted the same lantern; however, the same issue occurred with another ruby coil.The procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7504672
Report Number3005168196-2018-00976
Device Sequence Number19285873
Product Code HCG
UDI-Device Identifier00814548012827
UDI-Public00814548012827
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2025
Device Catalogue NumberRBY2C0312
Device Lot NumberF80629
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2018
Initial Report FDA Received Date05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age29 YR
Patient Weight57